Virginia, 2025

Flash Flooding in Virginia, June 16 to 17, 2025

June 16 to 17, 2025 · NWS RNK · 10 events in 2 counties and zones

Test message.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Test message.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 7:08 PM EST, 32 minutes earlier.

Area forecast discussion, Jun 16, 7:08 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
808 PM EDT Mon Jun 16 2025

.SYNOPSIS...
A nearly stationary front over our area will start to drift
north by midweek. A cold front arrives Thursday. We stay in
an unsettled pattern until the cold front pushes east Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 800 PM EDT Monday...

Key Messages:

1) Main threat this evening is flood threat where we have the
flood watch.

2) Foggy late tonight, possibly dense.

Moist airmass in place with PWATS running 1.7 to 2.0". Efficient
rain producing storms with storm motion east at 10-20 mph, with
training possible along stalled frontal boundary.

Rainfall rates given pwat values could exceed 4"/hr in deeper
convection. Any repeat storms or if they fall over urban areas
may lead to flash flooding.

Severe threat is low but not zero. Better parameters for
severe appear to remain southeast across NC with potential for
wet microbursts.

Storms should fade this evening but not really drop off til
after midnight. More showers may slide toward our WV counties by
dawn Tuesday ahead of the next shortwave.

With potential clearing later tonight, fog looks like a good bet
and could very well get dense in spots.

Temperatures stay muggy at night and very warm during the
afternoon Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1230 PM EDT Monday...

Key Messages:

1. Thunderstorms with locally heavy rain possible, along with gusty
winds Wednesday and Thursday afternoon.

2. Warmer than normal temperatures through the period.

An upper level ridge stretching across the Gulf states into the
western Atlantic will keep storm systems moving from the Midwest to
the Mid Atlantic. Shortwaves that track across our forecast area
will continue to tap warm moist air, bringing another round of
showers and thunderstorms Wednesday. Models are hinting that the
upper level ridge will lift northward Wednesday, which will shift
the storm system track north of the area. Heights will also increase
Wednesday, reducing the areal coverage of showers and thunderstorms
Wednesday afternoon and evening and increasing storm motions.

A stronger front will approach from the west on Thursday coinciding
with a stronger upper trough moving through the Great Lakes. Best
forcing appears to move to our north, but should have some increased
shear locally. Increasing shear combined with moderately unstable
conditions ahead of the front should result in organized
thunderstorm lines/clusters as the front moves across the region.
Main threat will be strong damaging winds.

High temperatures Wednesday will run 3F to 6F warmer than normal.
Highs generally in the upper 70s to lower 80s across the mountains
to upper 80s to lower 90s in the foothills and piedmont.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 1230 PM EDT Monday...

Key Points:

1. Heat builds into the weekend.

2. Less rain and thunderstorm chances for the weekend and into early
next week.

An strong upper level ridge will move over the region this weekend
and persist into early next week. Hot and humid conditions will
prevail into early next week. Afternoon temperatures will peak in
the mid 80s to lower 90s across the mountains and mid to upper 90s
in the foothills and piedmont. Apparent temperatures could exceed
100F east of the Blue Ridge Sunday and Monday afternoon.

Limited rain chances through the period is expected.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 800 PM EDT Monday...

FAA comms outage at KDAN has been fixed.

MVFR to VFR cigs this evening outside any showers/storms. Do
expect downward trend of vsby and cig overnight, especially
after midnight due to formation of fog and stratus. IFR cigs
appear likely with local LIFR. Stratus will result in ridge
obscurations through the morning push Tuesday.

Cycle will repeat itself Tuesday with improving Cigs/VSBYs
mid-late morning (14-15Z) followed by afternoon cloud-build ups
leading to scattered afternoon and evening showers and
thunderstorms (after 17Z).

Winds are expected to remain light through the period.

EXTENDED AVIATION OUTLOOK...

Unsettled weather pattern remains in place through Thursday,
with afternoon and evening storm chances each day bringing sub-
VFR conditions when over any terminal. Low clouds and fog
possible overnight each night. A cold front will usher in drier
air for Friday with VFR likely into Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until midnight EDT tonight for VAZ010>020-022-023-
     032>034-043-044.
NC...Flood Watch until midnight EDT tonight for NCZ001>006-018>020.
WV...Flood Watch until midnight EDT tonight for WVZ042>044-507-508.

&&

SYNOPSIS...SH
NEAR TERM...PM/WP
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...PM
Hazardous weather outlook, Jun 16, 1:38 PM EST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
238 PM EDT Mon Jun 16 2025

NCZ001>006-018>020-VAZ010-012>017-032-033-043-044-171845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Bland-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Patrick-
Franklin-Henry-Pittsylvania-
238 PM EDT Mon Jun 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate to heavy rainfall from storms Tuesday could cause localized
flooding. Also, storms Thursday could be severe with damaging winds
the main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report any flooding, wind or hail.

VAZ007-009-171845-
Tazewell-Smyth-
238 PM EDT Mon Jun 16 2025

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms this afternoon and evening may
produce isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous storms are expected during the afternoon
Tuesday through Thursday. A few storms could produce strong winds,
along with isolated flooding due to heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ024-035-045>047-058-059-171845-
Rockbridge-Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
238 PM EDT Mon Jun 16 2025

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and thunderstorms this afternoon and evening may
produce isolated instances of flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered instances of flash flooding are possible
Tuesday afternoon, mostly along and west of the Blue Ridge.

Isolated to scattered severe thunderstorms capable of producing
damaging wind gusts are possible each afternoon, but especially Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ011-018>020-022-023-034-WVZ042>044-507-508-171845-
Giles-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Bedford-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
238 PM EDT Mon Jun 16 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Localized flash flooding due to heavy rain in thunderstorms remains
a concern through mid week. Isolated severe thunderstorms are also
possible Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report flooding, hail of any size,
as well as any damage caused by thunderstorm winds in their area.

In the hours before

Local storm report, Jun 16, 4:34 PM EST, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
534 PM EDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     Tstm Wnd Dmg     3 SSW Aiken Summit      36.56N 79.73W
06/16/2025                   Henry              VA   911 Call Center

            Thunderstorm winds blew down multiple trees
            near the intersection of Morgan Ford Road
            and Axton Road.

&&

PW
Special weather statement, Jun 16, 4:41 PM EST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
541 PM EDT Mon Jun 16 2025

NCZ005-006-162230-
Rockingham NC-Caswell NC-
541 PM EDT Mon Jun 16 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ROCKINGHAM AND
CASWELL COUNTIES THROUGH 630 PM EDT...

At 541 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Quick, or near Camp Springs, moving southeast at
15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Yanceyville...
Bethel...
Jericho...
Prospect Hill...
Camp Springs...
Quick...
and Leasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3626 7967 3648 7953 3641 7915 3624 7916
      3625 7953 3624 7953 3624 7961
TIME...MOT...LOC 2141Z 294DEG 15KT 3637 7950

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jun 16, 5:46 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
646 PM EDT Mon Jun 16 2025

VAZ014-018-022-023-162330-
Botetourt VA-Montgomery VA-Craig VA-Roanoke VA-
646 PM EDT Mon Jun 16 2025

...GUSTY SHOWERS WILL IMPACT ROANOKE...SOUTHEASTERN
CRAIG...SOUTHWESTERN BOTETOURT AND NORTHEASTERN MONTGOMERY
COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE THROUGH 730 PM
EDT...

At 645 PM EDT, Doppler radar was tracking gusty showers near
Bradshaw, or near Catawba, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Catawba...
Bent Mountain...
Mc Donalds Mill...
and Hollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3739 7990 3726 7986 3713 8015 3727 8035
      3746 8024
TIME...MOT...LOC 2245Z 294DEG 12KT 3735 8020

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Jun 16, 5:52 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
652 PM EDT Mon Jun 16 2025

VAZ016-162315-
Carroll VA-
652 PM EDT Mon Jun 16 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CARROLL COUNTY THROUGH
715 PM EDT...

At 651 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Hillsville, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hillsville...
Fancy Gap...
Dugspur...
Gladesboro...
and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3667 8088 3682 8088 3684 8056 3682 8055
      3673 8054 3666 8057 3666 8059 3665 8059
      3665 8060 3664 8060 3662 8062 3661 8062
TIME...MOT...LOC 2251Z 275DEG 10KT 3674 8072

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS
Local storm report, Jun 16, 6:46 PM EST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
746 PM EDT Mon Jun 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Flash Flood      4 NW Fincastle          37.54N 79.93W
06/16/2025                   Botetourt          VA   911 Call Center

            Report of a few vehicles that had driven
            into standing water in the 4000 block of
            Grove Hill Road, and had gotten stuck.

&&
Special weather statement, Jun 16, 7:27 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
827 PM EDT Mon Jun 16 2025

VAZ013-014-017-022-170100-
Pulaski VA-Floyd VA-Montgomery VA-Roanoke VA-
827 PM EDT Mon Jun 16 2025

...GUSTY SHOWERS WILL IMPACT SOUTHWESTERN ROANOKE...EAST CENTRAL
PULASKI...NORTHERN FLOYD AND SOUTHERN MONTGOMERY COUNTIES AND THE
CENTRAL CITY OF RADFORD THROUGH 900 PM EDT...

At 827 PM EDT, Doppler radar was tracking gusty showers along a line
extending from Elliston-Lafayette to Claytor Dam. Movement was south
at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Christiansburg...
Radford...
Pilot...
Indian Valley...
Copper Hill...
Shawsville...
and Bent Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3710 8062 3727 8018 3714 8011 3712 8013
      3708 8011 3705 8012 3690 8056
TIME...MOT...LOC 0027Z 012DEG 12KT 3721 8023 3708 8056

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AS

The radar

The Roanoke radar (KFCX), 16 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
June 16, 7:40 PM EST to 9:30 PM EST
Where
Montgomery County, 0.81 mi E of Christiansburg to 1.37 mi E of Christiansburg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.129, -80.405

Heavy runoff from several inches of heavy rain was observed flowing across Roanoke Road in the Town of Christiansburg, making the road impassible until the flooding receded. No damage was reported.

Flash Flood, Montgomery

When
June 16, 8:15 PM EST to 11:30 PM EST
Where
Montgomery County, 0.53 mi NNW of Alleghany Spg to 1.02 mi NNE of Alleghany Spg
Cause
Heavy Rain
Reported by
Public
Coordinates
37.137, -80.273

Runoff from heavy rain falling at rates of 4 to 5 inches per hour caused multiple creeks and drainages in the community of Alleghany Springs to flood out of their banks several inches deep across nearby roads. No damage was reported.

Flash Flood, Franklin

When
June 16, 9:45 PM EST to June 17, 4:00 AM EST
Where
Franklin County, 2.76 mi E of Henry Fork to 2.54 mi E of Henry Fork
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.970, -79.820

Doe Run creek was observed flowing out of its banks several inches deep across both Doe Run Road and Ashpone Tavern Road. These roads were impassible until the flooding receded. MRMS Crest Unit Streamflow indicated flows of nearly 840 cfs per square mile at this location at 12:00 am EDT on the 17th, while the 3-hour ARI was maxed out at a 200-year event.

Flash Flood, Franklin

When
June 16, 10:00 PM EST to June 17, 2:00 AM EST
Where
Franklin County, 3.3 mi NW of Waidsboro to 2.99 mi NW of Waidsboro
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.978, -79.998

Six Mile Post Road was observed flooded and impassible as Hatchet Creek was observed flooding several inches out of its banks over the roadway. No damage was reported to the road.

Flash Flood, Franklin

When
June 16, 10:00 PM EST to June 17, 3:30 AM EST
Where
Franklin County, 0.36 mi NE of Ferrum to 0.75 mi N of Ferrum
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.923, -80.015

Story Creek was observed flowing anywhere from 12 to 18 inches deep over the intersection of Franklin Street and Old Ferrum Road. This is a known flood-prone location given the sharp bend in the creek and the narrow culvert under the road. No damage was reported to the road however.

Flash Flood, Franklin

When
June 16, 10:00 PM EST to June 17, 3:30 AM EST
Where
Franklin County, 2.51 mi NW of Ferrum to 2.23 mi NW of Ferrum
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.941, -80.057

Turners Creek was observed out of its banks and flowing several inches deep across Turners Creek Road, making the road impassible until the flooding receded. No damage was reported.

Flash Flood, Franklin

When
June 16, 10:15 PM EST to June 17, 3:30 AM EST
Where
Franklin County, 1.09 mi SE of Callaway to 1.08 mi SE of Callaway
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.011, -80.034

South Fork Blackwater River was observed out of its banks and flowing several inches deep across Callaway Road, making the road impassible until the flooding receded. No damage was reported.

Flash Flood, Franklin

When
June 16, 10:15 PM EST to June 17, 4:15 AM EST
Where
Franklin County, 3.09 mi NE of Endicott to 3.22 mi NE of Endicott
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.913, -80.113

Runoff from several inches of heavy rain caused Tharp Creek to flow several inches deep across the intersection of Dry Hill Road and Tharp Creek Road in the town of Ferrum, making the road impassible until the flooding receded. No damage was reported.

Flash Flood, Franklin

When
June 16, 10:30 PM EST to June 17, 4:30 AM EST
Where
Franklin County, 1.66 mi ENE of Callaway to 1.62 mi E of Callaway
Cause
Heavy Rain
Reported by
Public
Coordinates
37.025, -80.020

The 6600 block of Callaway Road near the town of Rocky Mount was observed flooded and impassable due to runoff from several inches of rain flowing across the road into the Blackwater River. No damage was reported.

Flash Flood, Franklin

When
June 16, 10:30 PM EST to June 17, 2:30 AM EST
Where
Franklin County, 1.2 mi WNW of Rocky Mt to 1.21 mi WNW of Rocky Mt
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.005, -79.901

Heavy runoff from several inches of heavy rain caused damage to a portion of Sycamore Street in the town of Rocky Mount.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280417, 1280421, 1280401, 1280404, 1280406, 1280409, 1280408, 1280411, 1280410, 1280412.